|| Checking for direct PDF access through Ovid
Acute injection of α-amino-3-hydroxy-5-methyl-4-isoxazole propionate (AMPA) into the rat globus pallidus leads to calcium precipitation, neuronal death and gliosis. In order to determine whether L-type calcium channels and/or release of Ca2+ from intracellular stores contribute to the effects of AMPA, nimodipine and 8-(N,N-diethylamino) octyl-3,4,5-trimethoxybenzoate hydrochloride (TMB-8) were administered in combination with AMPA. Nimodipine, but not TMB-8, tended to exacerbate the calcification process initiated by AMPA; the AMPA/nimodipine/TMB-8 combination produced much more calcium deposition than AMPA (+62%, P<0.05). AMPA alone induced a slight but not significant astroglial reaction. Nimodipine slightly enhanced the astroglial reaction triggered by AMPA, whereas TMB-8 doubled it (P<0.001 versus AMPA). These data suggest that blockade of L-type calcium channels by nimodipine enhances calcium imbalance triggered by AMPA, and the calcium release from the endoplasmic reticulum does not participate in the AMPA-induced calcification.